Urologist Fails to Discontinue Etodolac and Patient Dies After Surgery

Michael Talve, CEO

Written by
— Updated on August 27, 2021

Urologist Fails to Discontinue Etodolac and Patient Dies After Surgery

This case involves a sixty-one-year-old male patient who was diagnosed with a stage 1 renal. The surgeon performed a partial nephrectomy procedure on the patient that was met with great difficulty in the immediate, postoperative period. Approximately one hour after the patient was transferred to the PACU, it was noted that a small amount of blood was pooling around the surgical site. The physician noted the bleeding in a progress note and specifically stated that the bleeding was due to oozing from the wound and that there was no concern for internal bleeding.

Several hours later, the patient became unconscious and had no pulse. He was transferred to the ICU, where he was given IV fluids and six units of packed red blood cells. The patient was rushed back into surgery for exploration of the previous surgical site, and it was revealed that there was significant clotted blood behind the kidney and adrenal gland. The surgeon determined that there were no active bleeds and that the patient was slowly oozing blood due to a coagulopathy. The patient was given four more units of blood and 3 units of FFP but did not survive through the night. The autopsy stated that the patient died of hemorrhagic complications following the partial left nephrectomy. It was revealed in the patient’s chart, however, that the medication etodolac (Lodine) was not stopped prior to the procedure.

Question(s) For Expert Witness

  • 1. Did the medication etodolac contribute to the patient's abnormal bleeding and ability to clot after surgery?

Expert Witness Response E-004517

Etodolac falls into the NSAID category of pain medications and may alter blood chemistry, leading to the bleeding condition known as coagulopathy. Coagulopathy is a bleeding disorder in which the blood’s ability to clot is impaired. This condition can cause prolonged or excessive bleeding, which may occur spontaneously or following an injury or medical and dental procedures. The normal clotting process depends on the interplay of various proteins in the blood and the patient being on etodolac most likely contributed to blood protein alteration. In this patient’s case, the NSAIDs should have been discontinued prior to the elective surgery because of the interference with clotting that is characteristic in this group of medicines. Etodolac is best discontinued at least four days in advance of surgery.

Contact this expert witness

Find a General Surgery Expert Witness Near You

What State is your case in?

AL AK AZ AR CA CO CT DE DC FL GA HI ID IL IN IA KS KY LA ME MD MA MI MN MS MO MT NE NV NH NJ NM NY NC ND OH OK OR PA RI SC SD TN TX UT VT VA WA WV WI WY